Papers Drug points

Dysgeusia and burning mouth syndrome by eprosartan

BMJ 2002; 325 doi: https://doi.org/10.1136/bmj.325.7375.1277 (Published 30 November 2002) Cite this as: BMJ 2002;325:1277
  1. Xavier Castellsa,
  2. Isidre Rodoredab,
  3. Consuelo Pedrósa,
  4. Gloria Cerezaa,
  5. Joan-Ramon Laporte (jrl{at}icf.uab.es)a
  1. a Fundació Institut Català de Farmacologia, Servei de Farmacologia Clínica, Hospital Universitari Vall d'Hebron, 08035-Barcelona, Spain,
  2. b Àrea Bàsica de Salut Pla d'Urgell, Mollerusa, Lleida, Spain
  1. Correspondence to: J-R Laporte

    Eprosartan is an angiotensin II receptor antagonist. Dysgeusia and burning mouth syndrome attributed to angiotensin converting enzyme inhibitors have been reported.1 Several case reports related to angiotensin II receptor antagonists have also been published. We report the case of a patient in whom oral eprosartan induced reversible taste disturbance and burning mouth sensation on two occasions. This case was reported to the Catalan pharmacovigilance centre.

    A 48 year old woman with a 10 year history of essential hypertension was being treated with valsartan 160 mg daily. She had no other medical condition and was not taking any other drugs. She started taking eprosartan 600 mg daily because her blood pressure remained uncontrolled with valsartan. Three weeks later she complained of a metallic taste and a burning sensation in her mouth. The oral cavity was normal and no underlying medical causes were identified. She stopped taking eprosartan and one week later her taste had returned to normal. The dysgeusia was not attributed to eprosartan and she started taking the drug again. A few days later, dysgeusia and the burning sensation in her mouth returned. She stopped taking eprosartan and her taste recovered in two days.

    Taste disorders related to angiotensin II receptor antagonists had not been described in clinical trials,2 but several cases of dysgeusia have been reported in patients treated with losartan35 and with valsartan.6 To our knowledge, this is the first reported case of dysgeusia induced by eprosartan and the first case of dysgeusia induced by angiotensin II receptor antagonists with positive rechallenge. Dysgeusia with losartan but not with angiotensin converting enzyme inhibitors has been reported to occur in the same patient, suggesting that angiotensin converting enzyme inhibitors or angiotensin II receptor antagonists produce this effect by acting through different mechanisms.5 Because the incidence of dysgeusia in patients treated with drugs from these two therapeutic groups is low, 1 2 it is possible that this adverse effect appears only in patients with some predisposingcondition.

    In our case report, the temporal sequence of events—and, in particular, positive rechallenge—and the lack of underlying concomitant diseases or other drugs strongly suggest that the association between dysgeusia, burning mouth syndrome, and eprosartan was causal. Because these effects occurred with eprosartan but not with valsartan at equivalent doses, however, our observation does not favour the theory of an effect due to the angiotensin II receptor antagonist class of drug. Factors predisposing to this adverse effect remain to be identified and the mechanism remains to be elucidated.

    Footnotes

    • Funding Departament de Sanitat i Seguretat Social, Generalitat de Catalunya.

    • Competing interests None declared.

    References

    View Abstract